Missouri, 2008

Flash Flooding and Damaging Winds in Missouri, July 8, 2008

July 8, 2008 · NWS LSX · 5 events in 4 counties and zones

A cold front moved through the area triggering showers and thunderstorms. Some of the thunderstorms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the area triggering showers and thunderstorms. Some of the thunderstorms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 11:51 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 11:51 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT TUE JUL 8 2008

.DISCUSSION...
/320 AM CDT TUE JUL 8 2008/

ACTIVE ZONE OF CONVECTION...WELL AHEAD OF THE COLD FRONT...SLOWLY
SINKING SOUTH INTO NORTHERN MISSOURI AND CENTRAL ILLINOIS THIS
MORNING. OVERALL INTENSITY OF THUNDERSTORMS HAVE DIMINISHED WITH
HEAVY RAIN/FLASH FLOODING BEING THE MAIN THREAT ACROSS SOUTHEAST
IOWA...NORTHERN ILLINOIS...AND EXTREME NORTHERN MISSOURI.

CONVECTION SHOULD CONTINUE TO WEAKEN AND DRIFT SOUTH THROUGH MID
MORNING AS NOCTURNAL LOW LEVEL JET VEERS. FRONTAL BOUNDARY WILL
CONTINUE TO SINK SOUTH ACROSS THE MIDWEST AS WELL...WITH OUTFLOW
BOUNDARIES ABOUND THIS AFTERNOON ACROSS THE CWA FROM MORNING
CONVECTION.

PARTLY CLOUDY CONDITIONS THIS MORNING WILL SEND TEMPERATURES RISING
INTO THE UPPER 80S/LOWER 90S BY THIS AFTERNOON. AN UNSTABLE
ATMOSPHERE...WITH LITTLE CIN SHOULD ALLOW GOOD COVERAGE OF
THUNDERSTORMS THIS AFTERNOON AS SHORTWAVE MOVES ACROSS THE CWA.
MOST OF THE AREA OUTLOOKED IN A SLIGHT RISK BY SPC TODAY AS A FEW
CLUSTERS OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE
POSSIBLE. MAIN THREAT STILL APPEARS TO BE DAMAGING WIND GUSTS.

FRONTAL BOUNDARY STALLS SOMEWHERE ACROSS THE CWA TONIGHT. MODEL
GUIDANCE IN GOOD AGREEMENT OF SOUTHWEST LOW LEVEL JET RAMPING UP
OVERNIGHT...WITH A MCS DEVELOPING. HAVE ADDED HEAVY RAINFALL TO
THE GRIDS/ZONE FORECAST FOR TONIGHT AND WILL CONTINUE TO HIGHLIGHT
IN THE HWO...BUT WILL LET THE DAYSHIFT DECIDE IF/AND WHERE A FLASH
FLOOD WATCH IS NEEDED TONIGHT.

SEVERAL FACTORS HAVE LEANED ME AGAINST A FLOOD WATCH AT THIS
TIME. FIRST...FLASH FLOOD GUIDANCE IS PRETTY HIGH...WITH 2 INCHES
OF WIDESPREAD CONVECTIVE RAINFALL IN LESS THAN 3 HOURS NEEDED TO
BRING STREAMS TO BANKFULL. SECOND...THE EXACT LOCATION OF THE
FRONT AND MCS IS STILL UP FOR GRABS WITH THE 00Z GFS SLIGHTLY
FURTHER NORTH THAN THE 00Z NAM QPF BULLSEYE. I WOULD NORMALLY
DISCOUNT THE BULLSEYE PRONED GFS...BUT IT MAY HAVE SOME MERIT
GIVEN THE CURRENT FRONTAL POSITION STILL BACK IN NEBRASKA AND
IOWA.

CVKING

&&

.AVIATION...
/1245 PM CDT TUE JUL 8 2008/
FOR THE 18Z TAFS...RATHER COMPLICATED FORECAST FOR THIS TAF
PACKAGE. LATEST RADAR TRENDS WOULD INDICATE THAT ONGOING
CONVECTION ACROSS SW MO AND ERN KS WILL CONTINUE TO PROPAGATE ENE
INTO CENTRAL AND ERN MO THIS AFTERNOON. WITH AIRMASS DESTABILIZING
AHEAD OF THIS AREA OF CONVECTION...TSRA MAY DEVELOP AND AFFECT
SITES EARLIER THAN TEMPOS IN FORECAST BUT THE GENERAL TREND SHUD
BE CORRECT. WITH THE COLD FRONT STILL IN NRN IA...EXPECT CONVECTION
TO DEVELOP ALONG AND AHEAD OF A PREFRONTAL TROF LATER THIS
AFTERNOON. THIS CONVECTION IS EXPECTED TO MOVE SWD THIS EVE AND
AFFECT COU...STL AND SUS AROUND MIDNIGHT. BEHIND THE FRONT...WINDS
WILL BECOME NLY AND CIGS WILL LIFT LATE TONIGHT AND TOMORROW
MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:50 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT TUE JUL 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
350 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT MOVES SLOWLY SOUTH
ACROSS THE MIDWEST. A FEW OF THE STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN THIS AFTERNOON IN THE
ST. LOUIS METROPOLITAN AREA AND SOUTHWEST ILLINOIS. HEAT INDICES
WILL TOP OUT NEAR 100 DEGREES FOR THE SECOND DAY IN A ROW.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG AND SOUTH OF INTERSTATE
70 AS THE COLD FRONT SLOWLY PUSHES SOUTH OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS THE EASTERN
OZARKS.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER OR HEAVY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Shelby

When
July 8, 1:15 PM CST
Where
Shelby County, 0.68 mi NE of Shelbyville
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.807, -92.041

Lightning struck the county courthouse for the fourth time since June 4th of this year. This time it knocked out part of the 911 capabilities, along with other software and computers throughout the courthouse.

Thunderstorm Wind, Marion

When
July 8, 2:00 PM CST
Where
Marion County, Hannibal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.700, -91.380

Numerous large tree limbs were blown down in Hannibal.

Flash Flood, Ralls

When
July 8, 3:24 PM CST to 11:00 PM CST
Where
Ralls County, 2.4 mi SSW of Llasco to 4.03 mi ENE of Ilasco
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.639, -91.339

Over 2 inches of rain fell in a short amount of time on already saturated soils in northern Ralls county. Several secondary roads were flooded for a time including Cedar Cove Place south of Highway M.

Thunderstorm Wind, Audrain

When
July 8, 3:28 PM CST to 3:30 PM CST
Where
Audrain County, 0.29 mi S of Mexico to 1.83 mi NNE of Mexico
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.176, -91.900

Thunderstorm winds blew down several large tree limbs onto Highway 15 north of Mexico, blocking the highway for a time. Also, a couple of power lines and power poles were blown down at the intersection of Highway 22 and Ringo Street in Mexico.

Flash Flood, Marion

When
July 8, 5:02 PM CST to 7:00 PM CST
Where
Marion County, 2.28 mi ENE of White Bear to 0.56 mi ESE of Hannibal
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.690, -91.439

Three to four inches of rain fell onto already saturated soils in about a 40 minute time frame causing flash flooding. In the southern sections of Hannibal, water was 3 to 4 feet deep in the area of Irwin Street and Bowling Avenue as the nearby creek overflowed its banks. A couple of cars were destroyed in the flood and a couple of mobile homes had some water damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123773, 123482, 123486, 123493, 123771.